Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 51, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jun 22, 2019, 1:29 AM CDT for Harvey County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2019, 1:29 AM CDT (06:29 UTC)
- Expired
- Jun 22, 2019, 5:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Harvey County, KS
The radar
The Wichita radar (KICT), 51 km from the middle of the area, began a volume at 06:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3112 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 424 m²/s²
- 0-3 km storm-relative helicity
- 623 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 41.0
The text
As transmitted.
357 WGUS53 KICT 220629 FFWICT KSC079-221030- /O.NEW.KICT.FF.W.0051.190622T0629Z-190622T1030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wichita KS 129 AM CDT Sat Jun 22 2019 The National Weather Service in Wichita has issued a * Flash Flood Warning for... Northwestern Harvey County in south central Kansas... * Until 530 AM CDT. * At 127 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen with more rain expected overnight. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Newton, Hesston and North Newton. This includes Interstate 135 between Mile Markers 31 and 42. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3817 9757 3817 9732 3804 9728 3801 9758 $$ LAWSON
1 follow-up statement
575 WGUS73 KICT 221023 FFSICT Flash Flood Statement National Weather Service Wichita KS 523 AM CDT Sat Jun 22 2019 KSC079-221031- /O.EXP.KICT.FF.W.0051.000000T0000Z-190622T1030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Harvey KS- 523 AM CDT Sat Jun 22 2019 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN HARVEY COUNTY WILL EXPIRE AT 530 AM CDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. However, a flash flood warning remains in effect until 815 am CDT for Northeast Harvey county, including Walton. LAT...LON 3817 9757 3817 9732 3804 9728 3801 9758 $$ DARMOFAL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 12:25 AM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 22, 12:25 AM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1225 AM CDT Sat Jun 22 2019 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Sunday night) Issued at 316 PM CDT Fri Jun 21 2019 A warm and humid airmass is located over southern KS at this time, with heat index values climbing into the 100-105 range. A weak outflow boundary from the NE KS convective complex continues to wash out over southern and SE KS at this time as well. For the late afternoon into the evening hours, will have to keep an eye on this outflow boundary, as an extremely unstable airmass (SBCAPE values of 7000 j/kg) is located across most of southern KS. Not sure convergence this evening will be enough to overcome a very stout and warm elevated mixed layer (Cap) as the boundary washes out. But will have to keep an eye on SE KS this afternoon, as any storm that could develop will be severe, given the extreme instability. But this chance is very very slim. Elsewhere, think the cap will hold, keeping any convection from developing with a warm and humid evening expected in most locations. For tonight/overnight, warm temps aloft will continue to lead to warm and breezy conditions for most locations. Low level moisture transport does increase across central KS by around midnight, which may lead to a few storms developing north of I-70, but think the bulk of the convection overnight will either be well north or northwest of the forecast area. Focus then shifts to Sat/Sun, as a warm and humid airmass will continue across most of the forecast for both Sat and Sun. This will lead to an extremely unstable airmass again located across the area for the afternoon hours. The big difference for Sat/Sun will be that a cold front will gradually push south across portions of the forecast area for Sat afternoon, with a pseudo dryline expected to be situated over south central KS. Convergence along the front and a mid level shortwave expected to move into the area in the SW flow, will lead to severe storms developing during the afternoon hours on Sat given the extremely unstable airmass expected and more than adequate bulk shear values. The main concern initially will be very large hail given the tall updrafts expected, but cannot completely rule out a tornado, given the steep mid level lapse rates and potential stretching located along the slow moving boundary. As Sat evening progresses, think the convection will congeal into a broken line of multicell and embedded supercell clusters, with an evolving damaging wind and heavy rainfall threat. Am especially concerned about the flash flooding threat across southern KS for Sat evening/night, as the southwest low level jet strengthens with lots of moisture transport, leading to training or slow moving storms and possibly even some backbuilding storms continuing into the overnight hours. With this in mind, plan on issuing a flash flood watch for most of southern KS for this threat, given precipitable water values of 160-200 percent of normal. The slow moving cold front is expected to stall across the forecast area for late Sat night into Sun, with lingering convection expected to continue for portions of SE KS into Sun morning. Atmosphere is expected to be pretty worked over on Sun morning, but as Sun progresses, the atmosphere will recover enough for the extreme instability to again reside over areas along and east of the Kansas Turnpike. The main mid/upper trough is expected to move across KS for Sun afternoon, with lift associated with this shortwave expected to help develop another round of strong/severe storms for Sun afternoon/evening, especially for areas east of the Turnpike where the extreme instability will be the highest. Bulk shear is actually higher on Sun than on Sat, So may actually have to keep an an eye on Sun afternoon, as the better shear may increase the very large hail and possibly the tornado threat. With all instability and very high PW values, think flash flooding will again be a threat, so plan on keeping the flash flood watch going into Sun night as well. Expect River flooding will once again become an issue by the end of the weekend. With all the showers and storms expected on Sun, will see cooler temperatures across the area in the upper 70s to lower 80s. Ketcham .LONG TERM...(Monday through Friday) Issued at 316 PM CDT Fri Jun 21 2019 The shortwave looks to move well east of the area for the beginning of the week, with mid level ridging expected to build across the plains. This will allow the forecast area to dry out and begin another warming trend towards the middle of the week. This looks like a typical summer time pattern, with dry weather expected through Tue or Wed, But cannot rule out an isolated storm or two during peak heating of the day for Thu into Fri as the PW axis shifts into southern KS. But overall chances for storms look low for much of next week. Have kept the forecast mostly dry throughout the work week with near-normal temperatures with as afternoon highs top out in the vicinity of the 90 degree mark. Ketcham && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1215 AM CDT Sat Jun 22 2019 Latest radar imagery as of 0530z shows convection has developed along colliding airmasses and stretching across south central Kansas. This convection, which is initially impacting KHUT, may slowly move north over the next few hours, so impacts at KGBD and KSLN will be monitored closely. Otherwise, the main aviation concern over the next 24 hours will be chances for strong and severe storms again beginning this afternoon and evening. Given the large amounts of instability, large hail and damaging winds will be possible across south central and eventually southeast Kansas. Behind the front, MVFR ceilings will be possible towards the end of the TAF period in central Kansas. Continue to monitor for amendments and later issuances for updates. -Vaughan && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 75 90 67 82 / 20 40 60 40 Hutchinson 72 90 65 80 / 20 30 60 30 Newton 73 89 66 81 / 30 40 60 40 ElDorado 74 89 67 81 / 20 40 60 50 Winfield-KWLD 75 90 67 82 / 10 30 60 50 Russell 65 82 60 75 / 20 10 70 30 Great Bend 67 83 61 76 / 10 10 70 20 Salina 71 89 65 80 / 10 30 70 40 McPherson 72 89 65 80 / 20 30 70 40 Coffeyville 76 90 69 83 / 10 20 60 60 Chanute 75 90 68 82 / 20 20 70 60 Iola 75 90 68 82 / 20 20 60 60 Parsons-KPPF 75 90 69 82 / 10 20 60 60 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from this afternoon through late Sunday night for KSZ052-053-067>072-082-083-091>096-098>100. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...TAV
Hazardous weather outlook, Jun 22, 1:04 AM CDT, 25 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 104 AM CDT Sat Jun 22 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-230615- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 104 AM CDT Sat Jun 22 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms will affect central Kansas, mainly along and north of highway 50. Very heavy rainfall and lowland flooding will be the main threat. A few storms may also contain up to quarter size hail and damaging wind gusts to 60 mph. River flooding is ongoing along the Cow Creek across portions of Rice and Reno counties. Please refer to the latest flood warnings and statements for the most up to date information. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered to numerous thunderstorms are expected Saturday afternoon and evening, and again Sunday afternoon and evening. Storms are likely to be severe, with the main threats of two inch diameter hail and damaging winds of 60-65 mph. But a tornado cannot be ruled out during the afternoon hours. In addition to the severe weather threat, flash flooding will be possible as thunderstorms that develop are likely to produce very heavy rainfall rates. Rises along area rivers are also possible. A flash flood watch has been issued for most of southern Kansas to this flooding threat. River flooding will likely continue through at least Sunday along the Cow Creek across portions of Rice and Reno counties. See the latest flood warnings and statements for the most up to date information. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Jun 22, 12:32 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1232 AM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 AM FLASH FLOOD PEABODY 38.17N 97.11W
06/22/2019 MARION KS LAW ENFORCEMENT
AUTHORITIES ARE CLOSING THE 9TH STREET
BRIDGE DUE TO TWO FEET OF WATER OVER IT.
&&Special weather statement, Jun 22, 12:53 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
1253 AM CDT Sat Jun 22 2019
KSZ049>051-220630-
Rice KS-McPherson KS-Saline KS-
1253 AM CDT Sat Jun 22 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Rice County in central Kansas...
Northern McPherson County in central Kansas...
South central Saline County in central Kansas...
* Until 130 AM CDT.
* At 1251 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Marquette, or 10 miles
southwest of Lindsborg...moving northeast at 10 mph.
* Hail up to the size of nickels...and wind gusts up to 50 mph will
be possible with this storm.
* Locations impacted include...
Lindsborg, Marquette, Smolan, Windom, Falun and Bridgeport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central Kansas.
LAT...LON 3876 9769 3845 9740 3835 9794 3847 9800
3852 9794 3852 9792 3854 9793
TIME...MOT...LOC 0552Z 236DEG 9KT 3847 9781
BUTLERLocal storm report, Jun 22, 12:56 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1256 AM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 AM HEAVY RAIN 4 S PEABODY 38.11N 97.11W
06/22/2019 M3.03 INCH MARION KS MESONET
WUNDERGROUND STATION. SINCE ABOUT 10 PM FRIDAY EVENING.
&&
KEDLocal storm report, Jun 22, 12:57 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1257 AM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM HEAVY RAIN PEABODY 38.17N 97.11W
06/22/2019 M4.00 INCH MARION KS PUBLIC
VIA SOCIAL MEDIA.
&&
KEDSpecial weather statement, Jun 22, 1:09 AM CDT, 20 minutes before
Special Weather Statement National Weather Service Wichita KS 109 AM CDT Sat Jun 22 2019 KSZ032-033-047-048-220645- Ellsworth KS-Russell KS-Lincoln KS-Barton KS- 109 AM CDT Sat Jun 22 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Ellsworth County in central Kansas... Russell County in central Kansas... Southwestern Lincoln County in central Kansas... Northern Barton County in central Kansas... * Until 145 AM CDT. * At 106 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 7 miles northwest of Hoisington... moving northeast at 30 mph. * Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Russell, Hoisington, Wilson, Claflin, Lucas, Dorrance, Albert, Olmitz, Milberger, Bunker Hill, Galatia, Susank, Russell Airport, Wilson State Park, Wilson Lake, Odin and Cheyenne Bottoms. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 500 AM CDT for central Kansas. LAT...LON 3886 9904 3915 9846 3855 9845 3835 9903 TIME...MOT...LOC 0608Z 231DEG 27KT 3861 9886 BUTLER
Local storm report, Jun 22, 1:21 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
121 AM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM FLASH FLOOD PEABODY 38.17N 97.11W
06/22/2019 MARION KS PUBLIC
SEVERAL STREETS FLOODED WITH ROAD NEAR THE
HIGH SCHOOL IMPASSABLE.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 9:47 PM CDT | Special Weather Statement | ICT | Marion | 28 min |
| Jun 21, 9:59 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Harvey, Marion | 61 min |
| Jun 21, 10:13 PM CDT | Special Weather Statement | ICT | Harvey | 32 min |
| Jun 21, 10:45 PM CDT | Special Weather Statement | ICT | Harvey | 45 min |
| Jun 21, 11:15 PM CDT | Areal Flood Warning | ICT | Harvey, McPherson, Marion | 9 hr |
| Jun 21, 11:30 PM CDT | Special Weather Statement | ICT | Marion | 30 min |
| Jun 21, 11:32 PM CDT | Special Weather Statement | ICT | Harvey | 28 min |
| Jun 21, 11:57 PM CDT | Special Weather Statement | ICT | Harvey, Marion, Reno | 33 min |
| Jun 22, 12:18 AM CDT | Flash Flood Warning | ICT | Harvey, Marion | 8 hr |
| Jun 22, 12:30 AM CDT | Special Weather Statement | ICT | Harvey, Marion, Reno | 60 min |
| Jun 22, 12:53 AM CDT | Special Weather Statement | ICT | McPherson | 37 min |
| Jun 22, 1:09 AM CDT | Special Weather Statement | ICT | Barton, Russell | 36 min |
| Jun 22, 1:31 AM CDT | Special Weather Statement | ICT | Chase, Harvey, McPherson, Marion | 44 min |
| Jun 22, 1:32 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Russell | 58 min |
| Jun 22, 2:05 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 40 min |
| Jun 22, 2:17 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Saline | 43 min |
| Jun 22, 2:31 AM CDT | Areal Flood Warning | ICT | Rice | 33 hr |
| Jun 22, 2:32 AM CDT | Special Weather Statement | ICT | Rice | 28 min |
| Jun 22, 2:41 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno, Rice | 51 min |
| Jun 22, 3:15 AM CDT | Areal Flood Warning | ICT | McPherson, Marion | 9 hr |
| Jun 22, 3:17 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson | 43 min |
| Jun 22, 3:39 AM CDT | Special Weather Statement | ICT | Marion | 36 min |
| Jun 22, 4:44 AM CDT | Special Weather Statement | ICT | Greenwood | 46 min |
| Jun 22, 4:49 AM CDT | Special Weather Statement | ICT | Lincoln | 26 min |
| Jun 22, 5:10 AM CDT | Special Weather Statement | ICT | Elk, Wilson, Woodson | 35 min |
| Jun 22, 7:41 AM CDT | Areal Flood Warning | ICT | Harvey, McPherson, Marion | 8 hr |
| Jun 22, 8:14 AM CDT | River Flood Warning | ICT | McPherson | 60 hr |
| Jun 22, 2:52 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Rice, Saline | 53 min |
| Jun 22, 3:42 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Saline | 63 min |
| Jun 22, 3:52 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Rice, Russell | 53 min |
| Jun 22, 4:26 PM CDT | Special Weather Statement | ICT | Harper | 64 min |
| Jun 22, 4:44 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 46 min |
| Jun 22, 4:47 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 41 min |
| Jun 22, 4:55 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sumner | 65 min |
| Jun 22, 5:30 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 43 min |
| Jun 22, 5:42 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick, Sumner | 63 min |
| Jun 22, 5:59 PM CDT | Special Weather Statement | ICT | Harper | 31 min |
| Jun 22, 6:06 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick, Sumner | 54 min |
| Jun 22, 6:16 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion, Reno | 59 min |
| Jun 22, 6:22 PM CDT | Special Weather Statement | ICT | Saline | 53 min |
| Jun 22, 6:52 PM CDT | Special Weather Statement | ICT | Harper | 23 min |
| Jun 22, 6:55 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 65 min |
| Jun 22, 6:56 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion, Saline | 40 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.